According to the latest data from the CDC, approximately 70,000 people die from drug overdoses every year while more than 2,000 people die from alcohol poisoning. In addition to fatal overdoses, many individuals in the United States suffer non-fatal overdoses — which can cause serious mental, physical, and emotional harm.
Drug overdoses and alcohol poisoning are an unfortunate reality for those who struggle with addiction to drugs or alcohol. When you or a loved one suffers from substance abuse disorder, it’s important to stay educated: What is an overdose? What are some of the signs of overdose? And how can you prevent it from happening?
What is an Overdose?
An overdose occurs when a person consumes a toxic quantity of drugs or alcohol. Whether intentional or accidental, this can stop the body from performing necessary functions like breathing or maintaining blood pressure. It’s important to know that an overdose requires emergency medical intervention, and can lead to death if not treated promptly.
In the United States, it’s a heartbreaking reality that more people die from drug overdoses than from car accidents. In fact, in people under 50 years of age, accidental overdoses are the leading cause of death. Let’s take a closer look at the different types:
In the U.S., abuse of both prescription and non-prescription opioids runs rampant. Though prescription painkillers can be beneficial when used appropriately, misuse can often lead to a serious opioid addiction. In fact, the National Institute on Drug Abuse estimates that 80% of people addicted to heroin used prescription painkillers first. You might encounter opioids in the form of heroin, fentanyl (a synthetic form of heroin), morphine, or oxycodone
These substances work by binding to opioid receptors in the brain that produce a euphoric sensation. However, chemicals in opioids also disrupt the body’s normal physiological processes, especially breathing. In an opioid overdose, an individual stops breathing and eventually can die from hypoxia as blood stops reaching the brain. It’s important to be able to spot the symptoms of an opioid overdose:
- Contracted pupils
- Slurred speech
- “Nodding” out between consciousness and unconsciousness.
- Difficulty breathing
- Blue skin
When used quickly enough, Naloxone (commonly known as Narcan) can reverse the effects of an opioid overdose by binding to opioid receptors in time to save a life.
In the U.S. six people die every day from an overdose of alcohol, commonly referred to as alcohol poisoning. Like opioids, alcohol is a depressant, which means that it can slow down vital processes like breathing, body temperature, and heart rate. When alcohol levels in the blood rise too high, these crucial bodily processes slow down to the point of causing death. Alcohol poisoning is caused by binge drinking, which is usually five drinks every two hours for men or four drinks in two hours for women. Symptoms of alcohol poisoning include:
- Slow or irregular breathing
- Inability to wake up
If you suspect that a loved one is suffering from alcohol poisoning, it’s crucial to get them to an emergency room immediately. Treatment for alcohol poisoning includes rehydrating with IV fluids, oxygen therapy, and flushing the stomach.
As opposed to alcohol and opioids, which are depressants, stimulant drugs work by stimulating the central nervous system (CNS). When this happens, the chemicals dopamine and norepinephrine are released, responsible for the “high” of a stimulant. Death from stimulant overdose comes from a heart attack, seizure, blood pressure abnormalities, or coma as the CNS loses its ability to regulate normal functioning. Some of the most common stimulants include methamphetamine, cocaine, speed, and adderall.
When someone is overdosing on a stimulant you might notice:
- Rapid breathing
- Drastic change in blood pressure
Help your loved one seek emergency help right away, so that ER professionals can help by stopping a seizure and helping normal blood flow return to the heart.
The best thing you can do to prevent overdose? Seek treatment for addiction to drugs or alcohol immediately at a skilled rehabilitation center. There, professionals will help you throughout the withdrawal and detox process.
However, before you get to treatment there are a few things you can do to minimize the chance of an overdose:
- Never binge drink or use drugs alone
- Don’t mix alcohol with pills or opioids
- Only use one drug at a time
Many people overdose fatally when they relapse after stopping use of drugs. This is because their tolerance has decreased and their body can no longer handle the amount of drugs that they ingest. To prevent overdose, try to limit the amount of drug or alcohol you ingest when relapsing
Get Treatment for Drug or Alcohol Addiction in Fresno, California
Fatal overdoses are a tragic and all-too-common consequence of addiction to drugs and alcohol. If you or your loved one is struggling with addiction, it’s crucial to get help before it’s too late. At First Steps Recovery, we offer compassionate rehabilitation services based in Fresno, California. Want to learn more? Please reach out to us today.